Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 194, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 5, 2008, 7:11 PM CDT for Finney County, Lane County, Scott County, Kansas. It was in force for 49 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 5, 2008, 7:11 PM CDT (00:11 UTC)
- Expired
- Jun 5, 2008, 8:00 PM CDT
- In force
- 49 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
Counties Finney County, KS, Lane County, KS, Scott County, KS
The radar
The Dodge City radar (KDDC), 79 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 7:15 PM CDT | HAIL 1.5 | 9 N Garden City, KS | |
| Jun 5, 7:35 PM CDT | HAIL 1 | 3 S Dighton, KS | |
| Jun 5, 7:36 PM CDT | HAIL 1 | 4 Wsw Dighton, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 5151 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- -237 m²/s²
- 0-3 km storm-relative helicity
- -139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 060011 SVRDDC KSC055-101-171-060100- /O.NEW.KDDC.SV.W.0194.080606T0011Z-080606T0100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 711 PM CDT THU JUN 5 2008 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN FINNEY COUNTY IN SOUTHWEST KANSAS. SOUTHWESTERN LANE COUNTY IN WEST CENTRAL KANSAS. SOUTHEASTERN SCOTT COUNTY IN WEST CENTRAL KANSAS. * UNTIL 800 PM CDT * AT 710 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES NORTH OF GARDEN CITY...MOVING NORTHEAST AT 41 MPH. * LOCATIONS IMPACTED INCLUDE... GARDEN CITY... RURAL RESIDENCES OF NORTHERN FINNEY...SOUTHEASTERN SCOTT AND SOUTHWESTERN LANE COUNTIES. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS STORM IS CONSIDERED A SUPERCELL STORM...WHICH HAS THE POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFCANT DAMAGE TO PROPERTY. SUPERCELL STORMS CAN ALSO PRODUCE TORNADOES...HOWEVER THE PRIMARY THREAT WITH THIS STORM IS DESTRUCTIVE HAIL AND STRAIGHT LINE WINDS. SEEK SAFE SHELTER AND STAY AWAY FROM WINDOWS LAT...LON 3850 10048 3807 10032 3795 10090 3815 10099 TIME...MOT...LOC 0011Z 245DEG 35KT 3811 10083 $$ 18
2 follow-up statements
000
WWUS53 KDDC 060021
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
721 PM CDT THU JUN 5 2008
KSC055-101-171-060100-
/O.CON.KDDC.SV.W.0194.000000T0000Z-080606T0100Z/
SCOTT KS-LANE KS-FINNEY KS-
721 PM CDT THU JUN 5 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTH CENTRAL FINNEY...SOUTHWESTERN LANE AND SOUTHEASTERN SCOTT
COUNTIES...
AT 720 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED OVER NORTH CENTRAL FINNEY COUNTY...OR 12 MILES
SOUTHEAST OF FRIEND...MOVING NORTHEAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
RURAL RESIDENCES OF NORTHERN FINNEY...SOUTHEASTERN SCOTT AND
SOUTHWESTERN LANE COUNTIES.
AT 7:15 PM A TRAINED SPOTTER REPORTED PING PONG BALL SIZE HAIL 9
MILES NORTH OF GARDEN CITY.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
LAT...LON 3819 10093 3833 10075 3833 10072 3838 10067
3837 10065 3840 10064 3850 10049 3807 10032
3801 10086
TIME...MOT...LOC 0021Z 245DEG 35KT 3815 10072
$$
18000
WWUS53 KDDC 060033
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
733 PM CDT THU JUN 5 2008
KSC171-060043-
/O.CAN.KDDC.SV.W.0194.000000T0000Z-080606T0100Z/
SCOTT KS-
733 PM CDT THU JUN 5 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SCOTT COUNTY IS
CANCELLED...
LAT...LON 3812 10065 3838 10066 3839 10064 3840 10064
3843 10058 3850 10049 3812 10035
TIME...MOT...LOC 0033Z 245DEG 35KT 3820 10059
$$
KSC055-101-060100-
/O.CON.KDDC.SV.W.0194.000000T0000Z-080606T0100Z/
LANE KS-FINNEY KS-
733 PM CDT THU JUN 5 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTH CENTRAL FINNEY AND SOUTHWESTERN LANE COUNTIES...
AT 729 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED OVER NORTH CENTRAL FINNEY COUNTY...OR 16 MILES EAST OF
FRIEND...MOVING NORTHEAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
RURAL RESIDENCES OF NORTHERN FINNEY AND SOUTHWESTERN LANE COUNTIES.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
LAT...LON 3812 10065 3838 10066 3839 10064 3840 10064
3843 10058 3850 10049 3812 10035
TIME...MOT...LOC 0033Z 245DEG 35KT 3820 10059
$$
18What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:44 PM CDT, 4 hours 27 minutes earlier.
Area forecast discussion, Jun 5, 2:44 PM CDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 244 PM CDT THU JUN 5 2008 .DISCUSSION... DAYS 1-2... THE MAIN FORECAST PROBLEM IS WHEN TO END PRECIP CHANCES. A TORNADO WATCH WILL BE POSTED THIS EVENING THROUGH 8 PM IN OUR EASTERN 2 TIERS OF COUNTIES...JUST ALONG AND EAST OF THE DRY LINE. A SEVERE WATCH COVERS THE REST OF OUR CENTRAL AND WESTERN COUNTIES UNTIL 7 PM CDT. ONGOING SEVERE ACTIVITIES HAVE PRECLUDED A DETAILED LOOK AT THE FORECAST. SO...FOR THE MOST PART...THE GRIDS WILL STAY AS IS AND LET LATER SHIFTS MAKE FINE TUNED ADJUSTMENTS. THE HIGH WIND WARNING WILL CONTINUE THROUGH 9 PM CDT COVER STRONG WINDS MIXING DOWN AND POSSIBLY INCREASING HIGHER THAN CURRENT SURFACE GUSTS. AN UPPER LOW IS PULLING ENE OUT OF NEW MEXICO AND WILL PROVIDE THE SHEAR ENVIRONMENT OVER THE SURFACE DRY LINE...WHICH COULD PRODUCE A FEW TORNADOES EARLY THIS EVENING. THINK THE DRY LINE WILL GET PUSHED EAST OUT OF OUR AREA BY 01-02Z. THE WRAP AROUND WILL BRING SOME ADDITIONAL SHOWERS AND THUNDERSTORMS TO OUR WES AND CENTRAL SECTIONS THROUGH ABOUT 06Z...THEN THE PRECIP WILL PULL EAST AND SLOWLY DRAG OUT OF OUR FAR EAST AND SOUTHEAST-MOST COUNTIES BY 12Z FRIDAY MORNING. FRIDAY WILL START OUT WITH MOSTLY CLOUDY SKIES AND SCATTER OUT RATHER QUICKLY. THIS WILL ALLOW THE SURFACE TO WARM UP INTO THE MID 80S IN OUR NORTH AND NEAR 90 IN OUR SOUTH. THE 90S RETURN ON SATURDAY AS STRONG SOUTHWEST FLOW RETURNS ONCE AGAIN. DAYS 3-7... STORMY PATTERN TO CONTINUE ACROSS THE HIGH PLAINS THROUGH EARLY WEEK. MODELS AGREE WITH RIDGE OF HIGH PRESSURE SITUATED OVER THE SOUTHEASTERN CONUS WITH POSITIVELY TILTED TROUGH MOVING INTO THE PACIFIC NORTHWEST TO START THIS PERIOD. AT THE SURFACE, AN AREA OF LOW PRESSURE WILL DEEPEN OVER SOUTHEAST COLORADO BY SATURDAY EVENING. MOISTURE WILL BE ON THE RETURN ACROSS EASTERN KS. GIVEN QUESTIONS WITH HOW QUICKLY AND FAR WEST THE MOISTURE WILL MAKE IT BY EVENING, WILL LEAVE STORM CHANCES OUT FOR NOW. BY SUNDAY, FRONT WILL BE ACROSS THE FA AS LOW PRESSURE OVER SOUTHEASTERN CO INTENSIFIES ONCE AGAIN. PLENTY OF MOISTURE WILL BE IN PLACE ACROSS MUCH OF THE FA. AS S/WV TROUGHS MOVE THROUGH THE SOUTHWEST FLOW ACROSS WESTERN KS, THUNDERSTORMS WILL BE POSSIBLE. ON MONDAY, DIFFERENCES EXIST IN FRONTAL PLACEMENT ACROSS THE FA. GFS PLACES FRONT FAR ENOUGH NORTH OF FA THAT BULK OF THUNDERSTORM ACTIVITY WOULD BE NORTH INTO NE. ECMWF HAS FRONT FURTHER SOUTH WITH THE ACTIVE WEATHER ACROSS SOUTHERN KS. WITH MOISTURE IN PLACE AND UPPER SYSTEM IN PLACE, WILL KEEP MENTION OF POPS IN FORECAST TO ACCOUNT FOR UNCERTAINTY. TEMPERATURES WILL CONTINUE TO BE NEAR TO ABOVE NORMAL THROUGH THE START OF THE PERIOD. H85 TEMPERATURES IN THE 30C RANGE WEST AND MID 20C EAST WILL HOLD STEADY UNTIL EARLY NEXT WEEK. ONCE UPPER TROUGH AND ASSOCIATED COLD FRONT SLIDE ACROSS THE AREA, TEMPERATURES WILL DIP INTO THE TEENS AND 20S AT H85, BUT ONLY BRIEFLY. SOUTHERLY FLOW WILL QUICKLY TAKE HOLD BY MID NEXT WEEK ALLOWING TEMPERATURES TO REBOUND BACK INTO THE 20C TO 30C RANGE. && .AVIATION... VFR CONDITIONS ARE EXPECTED OVER THE TAF PERIOD. THERE IS CONCERN WITH THE WINDS. GUSTY WINDS TO 45KTS WILL BE POSSIBLE THROUGH SUNSET. AS WINDS SHIFT, GUSTY CONDITIONS WILL CONTINUE THROUGH THE EARLY OVERNIGHT HOURS. AT HAYS, THERE IS A POTENTIAL FOR THUNDERSTORMS THIS EVENING. UNCERTAINTY IS FAIRLY HIGH REGARDING HOW FAR AND FAST THE DRYLINE WILL MOVE EAST. PRESENT INDICATIONS ARE THAT DRYLINE WILL BE EAST OF HAYS BY EARLY THIS EVENING. HAVE LEFT OUT THUNDERSTORM MENTION AT THE SITE FOR NOW. && .PRELIMINARY POINT TEMPS/POPS... DDC 57 86 64 94 / 30 0 0 10 GCK 53 87 59 95 / 20 0 0 0 EHA 53 88 59 95 / 20 0 0 0 LBL 56 88 62 96 / 20 0 0 0 HYS 55 85 64 92 / 40 0 0 10 P28 60 88 70 94 / 70 10 0 10 && .DDC WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING UNTIL 9 PM CDT THIS EVENING FOR KSZ030-031- 044>046-063>066-076>081-085>090. && FN12/23/23
Hazardous weather outlook, Jun 5, 4:02 AM CDT, 15 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 402 AM CDT THU JUN 5 2008 KSZ030-031-043>046-061>066-074>081-084>090-061000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 402 AM CDT THU JUN 5 2008 /302 AM MDT THU JUN 5 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A CHANCE FOR THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. SOME OF THESE STORMS MAY BE SEVERE. EXPECT ANY THUNDERSTORM DEVELOPMENT TO BE MAINLY ALONG AND EAST OF A LINE FROM WAKEENEY TO DODGE CITY. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND STRONG WINDS. HOWEVER...A FEW ISOLATED TORNADOES CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...AGAIN MAINLY ALONG AND EAST OF A LINE FROM WAKEENEY TO DODGE CITY. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
In the hours before
Local storm report, Jun 5, 6:26 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
626 PM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM TSTM WND DMG 12 N MEDICINE LODGE 37.46N 98.58W
06/05/2008 BARBER KS PUBLIC
PART OF A POLE SHED WAS BLOWN OFF.
0330 PM TSTM WND DMG 11 N MEDICINE LODGE 37.45N 98.58W
06/05/2008 BARBER KS PUBLIC
A HOG SHED WAS BLOWN OVER.
0440 PM TSTM WND DMG 5 NE PRESTON 37.81N 98.49W
06/05/2008 PRATT KS PUBLIC
TWO TO THREE INCH DIAMETER TREE LIMBS BLOWN DOWN.
&&
GERARDLocal storm report, Jun 5, 6:42 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
642 PM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM NON-TSTM WND DMG 1 E DODGE CITY 37.76N 100.00W
06/05/2008 FORD KS NWS EMPLOYEE
STRONG WINDS BLEW DOWN A 25FT TREE ON A CAR IN THE NWS
PARKING LOT.
&&
MSCOTTLocal storm report, Jun 5, 6:44 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
644 PM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM NON-TSTM WND DMG 3 E DODGE CITY 37.76N 99.96W
06/05/2008 FORD KS NWS EMPLOYEE
STRONG WINDS BLEW DOWN A 25FT TREE ON A CAR IN THE NWS
PARKING LOT.
&&
MSCOTTLocal storm report, Jun 5, 6:45 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
645 PM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM NON-TSTM WND GST HUGOTON 37.18N 101.35W
06/05/2008 M66.00 MPH STEVENS KS AWOS
&&
GERARDSpecial weather statement, Jun 5, 6:59 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 659 PM CDT THU JUN 5 2008 KSZ043-063-060045- FINNEY-SCOTT- 659 PM CDT THU JUN 5 2008 ...SIGNIFICANT WEATHER ADVISORY FOR FINNEY AND SCOTT COUNTIES... AT 657 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR FRIEND...MOVING NORTHEAST AT 47 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3864 10069 3806 10067 3794 10106 3840 10106 TIME...MOT...LOC 2359Z 225DEG 41KT 3825 10092 18
Local storm report, Jun 5, 7:10 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
710 PM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM HAIL 8 N GARDEN CITY 38.09N 100.86W
06/05/2008 E1.00 INCH FINNEY KS TRAINED SPOTTER
&&
MSCOTTThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 7:41 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Ness, Trego | 12 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.